Thank you for your interest in CCO content. As a guest, please complete the following information fields. These data help ensure our continued delivery of impactful education.
Become a member (or login)? Member benefits include accreditation certificates, downloadable slides, and decision support tools.
Professor of Medicine and Microbiology
Chief, Division of Infectious Diseases and Travel Medicine
Senior Associate Dean of Students
Georgetown University School of Medicine
Princy N. Kumar, MD, FIDSA, MACP, has disclosed that she has received funds for research support from Amgen, Gilead Sciences, GlaxoSmithKline, and Merck; consulting fees from Amgen, GlaxoSmithKline, and Merck; and has ownership interests in Gilead Sciences, Johnson & Johnson, Merck, and Pfizer.
The duration of treatment and the need for multiple agents pose safety concerns for patients receiving treatment for nontuberculous mycobacterial (NTM) lung disease. Hence, baseline evaluation, along with close clinical and laboratory monitoring with patient education regarding specific adverse events, is key to success. The US Practice Guideline provides general guidance on patient monitoring, and the British Thoracic Society guidelines for the management of NTM pulmonary disease offer more pragmatic guidance for safety monitoring. Because there are few specific recommendations for monitoring, the following information outlines my approach while following patients undergoing NTM treatment.
Laboratory Safety Monitoring
Patients should be evaluated clinically for evidence of drug-related toxicity every 1-2 months while on therapy. This should include a complete blood cell count, blood urea nitrogen (BUN), creatinine, electrolytes, and liver enzymes. Isoniazid and rifampin can cause hepatotoxicity, and rifampin also can cause cytopenia. Linezolid can cause thrombocytopenia and anemia. Amikacin can cause permanent renal toxicity. For patients receiving IV amikacin, weekly or biweekly BUN, creatinine, and electrolytes should be monitored with adjustments made to the amikacin dose as needed.
Cardiac Safety Monitoring
Macrolides, fluoroquinolones, and clofazimine can cause corrected QT (QTC) interval prolongation. As such, a baseline ECG should be performed and then repeated 2 weeks after initiating treatment. If there is no QTC prolongation, then a repeat ECG should be performed if other drugs known to prolong QTC are added to the patient’s treatment regimen, whether for NTM or other conditions.
Audiology Safety Monitoring
Amikacin can cause both cochlear and vestibular toxicity, which can be permanent. Azithromycin, a macrolide, can cause hearing loss and tinnitus. A baseline audiogram must be performed for patients receiving either IV amikacin or inhaled liposomal amikacin and then repeated intermittently during therapy with frequency according to perceived risk and symptoms. If the patient is receiving IV amikacin, it is my practice to repeat the audiogram monthly. If the patient is receiving amikacin liposome inhalation suspension, it is my practice to repeat the audiogram only if the patient develops changes in hearing.
Patients should be instructed to stop aminoglycoside treatment immediately and inform their healthcare professional (HCP) if they develop tinnitus, vestibular disturbances (ie, dizziness), or hearing loss. For patients receiving macrolides, a baseline audiogram must be performed and repeated intermittently during therapy with frequency according to perceived risk and symptoms.
Ophthalmologic Safety Monitoring
Because ethambutol can cause optic neuritis and retrobulbar neuritis, HCPs should assess visual acuity and color vision prior to ethambutol initiation. The patient should be instructed to stop ethambutol and inform their HCP if there are any changes to visual acuity or color vision (ie, impaired red‒green color discrimination). It is my practice to get a baseline ophthalmologic examination and repeat it every 3 months.
Therapeutic Drug Level Monitoring
Therapeutic drug level monitoring should be performed on patients receiving parenteral aminoglycoside to assess drug troughs, as they are related to potential drug toxicity. It is important to keep the IV amikacin trough level below 5 mg/L for safety purposes.
A cornerstone of effective drug safety monitoring includes patient education. Patients with NTM lung disease who are starting treatment should be educated on what to expect, what to be aware of, and how to manage adverse events if they occur.
What is your approach to the frequency of drug therapy monitoring in patients with NTM lung disease? Answer the polling question and join the discussion below.
For more information on NTM resources to share with patients, please visit the NTM Info and Research website.